Tennessee, 2021

Tornadoes in Tennessee, May 28, 2021

May 28, 2021 · NWS OHX · 2 events in 2 counties and zones

A short line of thunderstorms moved across the Upper Cumberland during the early afternoon hours on Friday, May 28. This line of storms spawned two weak QLCS tornadoes that damaged several homes and businesses in Putnam and Overton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A short line of thunderstorms moved across the Upper Cumberland during the early afternoon hours on Friday, May 28. This line of storms spawned two weak QLCS tornadoes that damaged several homes and businesses in Putnam and Overton Counties. Two minor injuries occurred south of Livingston in Overton County, but no injuries were reported in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 28, 10:48 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 10:48 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1148 AM CDT Fri May 28 2021

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Current forecast appears to be in good shape. Pre frontal trough
is currently bisecting the mid state but other than general
convection, we are not seeing any strong storms on radar as of
yet, Instabilities are increasing a touch across the central and
southern Plateau. As this boundary moves that way, we still cannot
rule out a few strong storms. Helicity values remain aob 100
m(2)*s(-2), so the primary threat remains as strong straight line
winds. The main frontal boundary is just not working across the MO
bootheel, so later development of strong storms are still
possible through the afternoon, mainly east of i-65.

&&

.AVIATION...
12Z TAF DISCUSSION.

Showers continue to move through Middle TN at TAF time,
occasionally dropping cigs and vis. Look for MVFR to (brief) IFR
through the morning and improvement this afternoon. Iso to sct TS
this afternoon, but confidence not high enough to prevail attm.
MVFR returns after 00Z/Sat.

Winds will pick up throughout the morning as a cold front sweeps
through the mid-state. Look for gusts of 20-25 kts as winds shift
to the northwest.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........21
Hazardous weather outlook, May 28, 4:04 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Fri May 28 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-291015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Fri May 28 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered storms may become strong to severe for areas along and
east of the I-65 corridor. Wind gusts of 40 to 60 mph will be the
main concern between 10 am and 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon.

27

In the hours before

Special weather statement, May 28, 11:25 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
1225 PM CDT Fri May 28 2021

TNZ030-032-064-065-281815-
Putnam TN-De Kalb TN-Smith TN-White TN-
1225 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...CENTRAL DE
KALB...NORTHWESTERN WHITE AND WESTERN PUTNAM COUNTIES UNTIL 115 PM
CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cookeville, Smithville, Baxter, Gordonsville, Dowelltown, Center Hill
Lake, Hamptons Crossroads, Bakers Crossroads, Burgess Falls State
Park and Edgar Evans State Park.

This includes Interstate 40 between mile markers 261 and 287.

LAT...LON 3624 8550 3591 8551 3595 8596 3618 8591
      3622 8564 3621 8563 3622 8561 3623 8560
      3623 8558 3622 8557 3622 8556 3623 8556
TIME...MOT...LOC 1724Z 270DEG 26KT 3605 8587

Whitehead

The radar

The Nashville radar (KOHX), 93 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Putnam

When
May 28, 11:57 AM CST to 12:17 PM CST
Where
Putnam County, 0.66 mi W of Wilhite to 0.71 mi NNE of Shady Grove
Rating
EF0
Path length
12.82 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.131, -85.532

An EF-0 tornado touched down near South Willow Avenue and Winston Drive in Cookeville, causing minor damage to the Willow Avenue Church of Christ and moderate damage to two church outbuildings. Several trees were blown down at the Hampton Creek Apartments just off to the east, and one apartment building suffered minor roof damage. The tornado continued northeast across Jefferson Avenue and Highway 111, but only minimal damage was noted with just a few small trees and signs damaged. More significant damage occurred in east Cookeville on Watauga Road, Linda Avenue, Spring Street, and Dry Valley Road where numerous trees were blown down. Trees continued to be snapped and uprooted as the tornado crossed Mountain Top Lane and Mount Pleasant Road, and one home was severely damaged by fallen trees on Falling Water Road. More trees were blown down on Brotherton Mountain Road and Stamps Shady Grove Road before the tornado lifted.

Tornado, Overton

When
May 28, 12:13 PM CST to 12:14 PM CST
Where
Overton County, 1.01 mi N of Okalona to 0.85 mi NW of Bethlehem
Rating
EF0
Path length
1 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.335, -85.329

A brief EF-0 tornado touched down south of Livingston to the west of Bilbrey Road. Security camera video from Clydesdale Farms on Dale Gunnels Lane showed the tornado heavily damaging a barn and blowing down numerous trees. 2 people in the barn suffered minor injuries. Further to the east, more trees were blown down on Difficult Lane before the tornado lifted near Monterey Highway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957709, 957710.